Wyoming, 2023

Flash Flood and Hail in Wyoming, August 3, 2023

August 3, 2023 · NWS CYS · 3 events in 2 counties and zones

Severe thunderstorms produced strong winds and flash flooding across parts of southeast Wyoming on 3 August 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced strong winds and flash flooding across parts of southeast Wyoming on 3 August 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
315 PM MDT Thu Aug 3 2023

.UPDATE...
Issued at 306 PM MDT Thu Aug 3 2023

SPC has issued a Severe Thunderstorm Watch for most areas east of
I-25 including all of Laramie County and the western Nebraska
Panhandle until 9 PM late this evening. Thunderstorms are starting
to get organized along a Cheyenne to Glendo line. These storms are
expected to form an QLCS as they push east towards the Nebraska
border later this afternoon with very heavy rainfall and strong
damaging winds up to 75 MPH possible. Some large hail is possible
as well but these instances should be brief and localized.

&&

.SHORT TERM...(Today through Friday night)
Issued at 218 AM MDT Thu Aug 3 2023

Today...Another quite pronounced 850/700 mb theta-e ridge axis
develops again across far eastern Wyoming and the Nebraska
panhandle, with precipitable water values from 1 to 1.5 inches.
Although the steering flow will be somewhat stronger, we still
anticipate scattered to numerous showers and scattered thunderstorms
in the afternoon and evening, albeit further to the east mainly
along and east of I-25, with some locally heavy rain once again.
A decent low level convergence axis sets up east of I-25, and with
favorable shear and instability parameters, some storms will likely
become severe across far eastern Wyoming and the Nebraska panhandle,
as referenced in the Storm Prediction Center Day 1 slight
risk outlook.

Temperatures will be slightly cooler due to the widespread
precipitation coverage and cloud cover. Heavy rainfall potential
decreases somewhat due to the expected increase in steering flow
aloft.

Tonight...Some strong to severe thunderstorms will likely occur in
the evening across far eastern Wyoming and the Nebraska Panhandle
due to favorable shear and instability. Showers and thunderstorms
will decrease in areal coverage after midnight with the loss
of daytime heating.

Friday/Friday night...The flow aloft turns more zonal with weak
disturbances likely in the flow. Precipitable water values decrease
to 0.7 to 1.3 inches. It appears there will be enough moisture and
instability for scattered afternoon showers and thunderstorms, most
numerous to the north of a Rawlins to Scottsbluff line where the
moisture will be deepest. Although severe storm parameters decrease
somewhat, the shear and instability still favors a few strong to
possibly severe storms in the afternoon over the Nebraska panhandle.
Maximum temperatures will be slightly cooler across our northern
counties with cooler 700 mb temperatures, with little change in
temperatures for our southern counties where less cloud cover is
expected. Showers and thunderstorms will gradually mostly end from
south to north overnight.

.LONG TERM...(Saturday through Wednesday)
Issued at 218 AM MDT Thu Aug 3 2023

Minimal changes were made with the forecast package as the long term
forecast remains on track. A cool, wet weekend and week are ahead
for southeast Wyoming and the Nebraska Panhandle. Daily
precipitation chances continue Saturday through Monday, with a brief
lull on Tuesday before picking back up Wednesday. Cool temperatures
are expected to begin the long term, but gradually warm up next week.

On Saturday, a retreating shortwave progresses easterly away from
the CWA while an upper-level ridge moves in from the west. The upper-
level ridge looks to be located just south of the CWA, allowing
northwest flow to dominate. Strong cyclonic vorticity advection is
present throughout the day at 500mb while a 700mb low dives south
across South Dakota and Nebraska. This 700mb low drags a cold front
across the region and provides additional forcing for lift to enable
showers and thunderstorms to develop. Additionally, a tight gradient
around the low kicks off strong winds across far southeastern
Wyoming and the Nebraska Panhandle. Many locations in the Panhandle
could see gusty winds over 35 mph throughout the day, with sustained
winds between 20 and 25 mph. The strong winds coupled with a cool
temperatures behind the cold front will create a fall-like feeling
across the CWA. Temperatures for Saturday approach the mid-70s
across southeast Wyoming and the upper-70s to low-80s in the
Panhandle before the cold front passes. Sunday will be much cooler
than Saturday with highs in the upper-60s to low-70s across
southeast Wyoming and low- to mid-70s across western Nebraska. Gusty
winds on Saturday will weaken through the day Sunday as the 700mb
low continues to move off to the east. The upper-level ridge
flattens out on Sunday leading to more westerly flow across the
region with several vorticity maximums traversing through the 500mb
flow. These vorticity maximums and enhanced upper-level flow will
allow showers and thunderstorms to develop once again on Sunday.

The upper-level flow turns more northwesterly Monday as the next
disturbance moves into the Pacific Northwest. However, this is when
the GFS and ECMWF begin to disagree on the upper-level evolution.
The GFS suggests a weaker wave moving across Montana and enhancing
upper-level winds across northern Wyoming. The ECMWF on the other
hand suggests a more potent upper-level shortwave digging across the
northeastern portions of the CWA and enhancing upper-level flow
across the central portion of the CWA. The GFS solution results in
less precipitation early next week, while the ECMWF solution
suggests more precipitation across the region. Despite this
disagreement, both models suggest a warm up through the week with
temperatures Tuesday in the mid-70s and low-80s across the CWA and
warmer temperature for Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM MDT Thu Aug 3 2023

Scattered to numerous showers & thunderstorms are likely to impact
a large portion of southeast Wyo & the western Neb Panhandle, with
the greatest impacts expected across the high plains mainly along/
east of I-25. In general, VFR prevails outside of thunderstorms w/
cloud bases around 5k feet AGL. Thunderstorm hazards include gusty
and erratic winds with gusts 50+ knots possible, and hail (surface
and aloft) to the size of quarters along with torrential rainfall.
Locally IFR/LIFR conditions are possible under the heaviest precip
cores. While some isolated showers may persist into the night, the
strongest storms will likely exit the region into central Nebraska
by 03-06z this evening.

&&

.FIRE WEATHER...
Issued at 218 AM MDT Thu Aug 3 2023

Minimal concerns due to relatively high minimum afternoon
humidities with the coverage of afternoon and evening showers and
thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Severe Thunderstorm Watch for Goshen and Laramie Counties
until 9 PM MDT.

NE...Severe Thunderstorm Watch for Sioux, Dawes, Box Butte,
Scotts Bluff, Morrill, Banner, Kimball, and Cheyenne Counties
until 9 PM MDT.

&&

UPDATE...TJT
SHORT TERM...RUBIN
LONG TERM...AM
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 3, 1:39 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
239 AM MDT Thu Aug 3 2023

WYZ101-103>107-109>118-040845-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
239 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers, and scattered thunderstorms will
occur this afternoon and evening. A few of the storms along and
east of Interstate 25 will likely produce small hail and gusty
winds. Brief heavy rainfall may occur from some thunderstorms
north of a Wheatland to Torrington line.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of afternoon and evening thunderstorms Friday
through Monday, with lesser chances for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-040845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
239 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers, and scattered thunderstorms will
occur this afternoon and evening, when there is a slight chance
for severe storms. Some storms this afternoon and evening may
become severe, producing quarter size hail or larger, or winds in
excess of 60 mph. A few storms north of a Torrington to Alliance
line may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of afternoon and evening thunderstorms Friday
through Monday, with lesser chances for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 3, 11:42 AM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1242 PM MDT Thu Aug 3 2023

WYZ116-117-031915-
South Laramie Range WY-South Laramie Range Foothills WY-
1242 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southwestern Laramie
County through 115 PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Crystal Lake Campground, or 15 miles west of
Cheyenne, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.

This includes Interstate 80 in Wyoming between mile markers 342 and
353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4101 10515 4116 10521 4121 10499 4105 10494
TIME...MOT...LOC 1842Z 244DEG 4KT 4110 10508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hammer
Special weather statement, Aug 3, 12:14 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
114 PM MDT Thu Aug 3 2023

WYZ117-118-032000-
Central Laramie County WY-South Laramie Range Foothills WY-
114 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southwestern Laramie
County through 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warren AFB, or 10 miles west of Cheyenne, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 21.
 Interstate 80 in Wyoming between mile markers 347 and 367.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4105 10506 4119 10514 4135 10494 4121 10471
      4111 10470
TIME...MOT...LOC 1914Z 242DEG 10KT 4115 10500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hammer
Local storm report, Aug 3, 1:38 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
238 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flood            10 SSW Muddy Gap        42.25N 107.51W
08/02/2023                   Carbon             WY   Emergency Mngr

            Late Report from Carbon County emergency
            management. Bairoil Gas Plant flooded and is
            suspending operations until the water is
            pumped out. Flooded nearby roadways reported
            as well.

&&

TT
Local storm report, Aug 3, 2:32 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Hail             Fox Farm-College        41.11N 104.79W
08/03/2023  E0.50 inch       Laramie            WY   Public

            Report from mPING: Half-inch (0.50 in.).

&&

TT

The radar

The Cheyenne radar (KCYS), 13 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
August 3, 2:37 PM MST
Where
Laramie County, 2.7 mi ESE of Speer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.040, -104.850

Nickel size hail along Terry Ranch Road.

Flash Flood, Laramie

When
August 3, 3:00 PM MST to 4:15 PM MST
Where
Laramie County, Cheyenne to 1 mi W of Cheyenne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.140, -104.820

Emergency manager reported flooded roads in downtown Cheyenne. Lincoln Avenue flooded as well as Ames underpass. Crow Creek flooded out of it's banks.

Thunderstorm Wind, Platte

When
August 3, 6:02 PM MST
Where
Platte County, 1 mi SSE of Bordeaux
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.927, -104.843

WYDOT site at Bordeaux on Interstate 25 reported this wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115634, 1106233, 1106234.